Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Long term contraceptive use leading to migraine - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Medicines and Side Effects
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
Doctor :   hi
User :   hi
Doctor :   Dr. XXXXXXXX here
Doctor :   please proceed with your health query
User :   Dr XXXhave a question..
User :   i am taking an oral contraceptive for the last 10 yrs or so
User :   is this ok? will this affect my health?
User :   i am 33 yrs old now
Doctor :   which one are you taking?
Doctor :   are you regular on it?
Doctor :   are you having any symptoms?
User :   ovarl L, no sysmptoms except am overweight
User :   yes am regular on it
Doctor :   ok. being overweight, getting headaches, mood changes, depression are common with long term use of oral contraceptives
Doctor :   het one hormonal analysis and ultrasound scan done to see your current status
Doctor :   *get one
User :   ok tks
Doctor :   the hormones to be tested will involve FSH, TSH, LH, prolactin levels
User :   ok
Doctor :   look out for other symptoms development
Doctor :   and break pill consumption in between for break of 1-2 months
Doctor :   with use of other contraceptive methods
Doctor :   since its 10 years now
User :   ok , now that you mention it i do get headaches...
Doctor :   ok. could you describe them in detail?
Doctor :   are you there?
User :   yes, sorry on a call.
User :   like one side of head with splitting pain almost being numb
User :   so i was told it was migrane (by family)..
Doctor :   ok. does this occur often?
Doctor :   migraines are a common side effect of hormonal contraception. if these are occurring very often, then I would advise you to stop them
User :   yes almost every moth i get mild headaches
Doctor :   ok. are you on any other medications?
User :   no only when i get this headache i take some painkillers..
Doctor :   ok. try to stop the pill use for 1-2 months and see if you feel any difference in your headache frequency and intensity.
User :   ok will do
User :   tks
Doctor :   use alternate forms of birth control during this time
User :   tks
Doctor :   or visit your gynecologist for getting alternative pill prescribed
Doctor :   with low progesterone in it
Doctor :   it will solve your headache problem
User :   ok tks
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor